Alert archive / Colorado / Special Weather Statements in 2016

Special Weather Statement, NWS Pueblo, CO

August 27, 2016Baca County, Colorado

NWS Pueblo, CO issued this special weather statement at Aug 27, 2016, 10:12 PM MDT for Baca County, Colorado. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2016, 10:12 PM MDT (04:12 UTC)
Expired
Aug 27, 2016, 11:00 PM MDT
In force
48 min
Issued by
NWS Pueblo, CO

County Baca County, CO

The radar

The Dodge City radar (KDDC), 209 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.2 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 819 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2016-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
819 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
2017 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

631 
WWUS85 KPUB 280412
SPSPUB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1012 PM MDT SAT AUG 27 2016
 
COZ099-280500-
SPRINGFIELD VICINITY/BACA COUNTY CO-
1012 PM MDT SAT AUG 27 2016

...SPECIAL WEATHER STATEMENT...

AT 1010 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 13 MILES NORTHEAST OF TWO BUTTES TO 7
MILES SOUTH OF CAMPO. MOVEMENT WAS EAST AT 10 MPH.

HEAVY RAIN CAN BE EXPECTED WITH THIS LINE OF STORMS...WITH RAIN
RATES OF AROUND 1 INCH PER HOUR IN SOME LOCATIONS.  HALF INCH HAIL
AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WALSH...CAMPO AND STONINGTON. 

LAT...LON 3700 10227 3699 10265 3764 10227 3763 10204
      3735 10204
TIME...MOT...LOC 0410Z 267DEG 8KT 3764 10217 3700 10257 

$$

28

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 27, 3:14 PM MDT, 6 hours 58 minutes earlier.

Area forecast discussion, Aug 27, 3:14 PM MDT, 6 hours 58 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
314 PM MDT SAT AUG 27 2016

.SHORT TERM...(This evening through Sunday)
Issued at 314 PM MDT Sat Aug 27 2016

Upper level circulation across UT/Northern AZ is spreading moisture
into the western and southern portions of the area. Starting to see
an increase in convection across northern NM as of 20z.
Meanwhile...lee side surface low centered near KLHX has maintained
dew points in the lower to mid 50s and MLCAPES of 1000-1500 across
the far eastern counties...while west of this position...low level
moisture has mixed out with dew points in the 30s. Best CAPE will
remain across the eastern counties this evening where one or two
strong to near severe storms still looks possible through the
evening hours. Earlier runs of the hrrr were putting best threat for
lingering thunderstorms across the far southeast corner of the state
through 06z...but latter runs seem to be shifting focus to the
northeast of the surface low...at least initially before another
convective cluster develops during the evening hours along the CO/NM
border. Will maintain scattered pops out that way through 06z.

Meanwhile...heavy rainfall and lightning will be the primary threats
with storms over the mountains through this evening necessitating
close monitoring of burn scars.

Tonight...most activity will diminish by 06z...though with the upper
level low edging closer...suspect some isolated activity will
continue through the overnight hours along the continental divide.
This should keep overnight lows a few degrees warmer than the past
few nights given increasing cloud cover.   Sunday looks a little
more active for the mountains as the upper low edges closer.  Sfc
low position doesn't change all that much...so while locations along
the southern I-25 corridor dry out...southeasterly sfc flow should
keep dew points in the lower to mid 50s across the eastern counties.
Again...deep layer shear will be weak...which will make heavy
rainfall...gusty winds and perhaps some small hail the primary
threat with the stronger storms out that way.  Heavy rainfall with
the potential to cause flash flooding on burn scars will continue to
be a risk for the mountain areas. -KT

.LONG TERM...(Sunday night through Saturday)
Issued at 314 PM MDT Sat Aug 27 2016

Sunday night-Tuesday...Latest models are in decent agreement with
the current short wave trough across the northern Arizona, shearing
out as it slowly moves across southern Colorado and into the Central
High Plains through the day Tuesday.  Moisture and weak upper level
divergence associated with the trough will be in place across the
area, and along with late summer solar heating, we will continue to
see daily chances of showers and storms across the region into the
early work week. Best coverage of storms will be over and near the
higher terrain in the afternoon and evening hours, though cant rule
out a few late night or early morning showers or storms across the
area through the period. The main threat from storms will be gusty
outflow winds with the stronger storms having the potential for
locally heavy rain and localized flash flooding, with weak steering
flow aloft. With expected convection and a weak backdoor front
keeping weak light upslope flow in place across eastern Colorado,
temperatures look to be at or slightly cooler than seasonal levels
for Monday and Tuesday.

Wednesday-Saturday...Again, latest model solutions are in better
agreement than yesterday, with upper ridging building across
the state Wednesday, and increasing southwest flow aloft
across the area Thursday and Friday, as a deep upper trough across
the West Coast digs across Great Basin Thursday, and then lifts out
across the northern Rockies on Friday. With that said, a brief
downturn in convection looks to be in the offing on Wednesday,
with an uptick in convection once again Thursday and Friday,
especially across the ContDvd with proximity to passing system.
Temperatures through the end of next week to be at or slightly
above average.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 314 PM MDT Sat Aug 27 2016

VFR conditions expected at the TAF sites over the next 24 hours.
There is still a chance for VCTS at the KALS and KCOS terminals
through this evening.  Main threat will be gusty erratic winds up to
40 kts. Cigs will likely remain VFR though brief MVFR vis will be
possible with the stronger cells.  Thunderstorms will diminish for
the TAF sites during the evening hours with increasing high
cloudiness overnight.  Another round of afternoon and evening
thunderstorms can be expected for Sunday with predominantly VFR
cigs...local MVFR VIS associated with thunderstorms...and erratic
wind gusts up to 40 kts near the stronger storms.

&&

.PUB Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...KT
LONG TERM...MW
AVIATION...KT
Hazardous weather outlook, Aug 27, 5:01 PM MDT, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
501 PM MDT SAT AUG 27 2016

COZ058>089-093>099-281300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
501 PM MDT SAT AUG 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL SPREAD ACROSS THE LOWER ELEVATIONS
THROUGH THIS EVENING. MAIN THREATS FROM STORMS WILL BE
LIGHTING...LOCALLY HEAVY RAINFALL AND WIND GUSTS UP TO 45 MPH.
SHOULD HEAVY RAINFALL OCCUR ON BURN SCARS...LOCALIZED FLASH
FLOODING WILL BE POSSIBLE. THERE IS THE POTENTIAL FOR ONE OR TWO
STRONG TO MARGINALLY SEVERE THUNDERSTORMS ACROSS THE SOUTHEAST
CORNER OF THE STATE WHERE HAIL UP TO 1 INCH IN DIAMETER AND WIND
GUSTS UP TO 60 MPH WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY OVER THE MOUNTAINS.
THUNDERSTORMS WILL ALSO OCCUR OVER THE PLAINS, BUT WILL BE MORE
ISOLATED. THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING
AND GUSTY WINDS TO 45 MPH. SOME OF THE STORMS IN THE MOUNTAINS
WILL BE CAPABLE OF PRODUCING HEAVY RAIN. ANY HEAVY RAIN THAT FALLS
ON A BURN SCAR WILL BE CAPABLE OF PRODUCING FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS EVENING.

27/28

In the hours before

Special weather statement, Aug 27, 9:56 PM MDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
956 PM MDT SAT AUG 27 2016

COZ099-280445-
SPRINGFIELD VICINITY/BACA COUNTY CO-
956 PM MDT SAT AUG 27 2016

...SPECIAL WEATHER STATEMENT...

AT 955 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 11 MILES NORTHEAST OF TWO BUTTES TO 7 MILES
SOUTH OF CAMPO. MOVEMENT WAS EAST AT 15 MPH.

AREAS OF HEAVY RAIN AND WINDS IN EXCESS OF 30 MPH CAN BE EXPECTED
WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WALSH...VILAS...CAMPO AND STONINGTON.

LAT...LON 3700 10217 3700 10267 3764 10229 3764 10204
      3720 10204
TIME...MOT...LOC 0355Z 277DEG 14KT 3763 10220 3700 10260

28
Special weather statement, Aug 27, 10:12 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1012 PM MDT SAT AUG 27 2016

COZ099-280500-
SPRINGFIELD VICINITY/BACA COUNTY CO-
1012 PM MDT SAT AUG 27 2016

...SPECIAL WEATHER STATEMENT...

AT 1010 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 13 MILES NORTHEAST OF TWO BUTTES TO 7
MILES SOUTH OF CAMPO. MOVEMENT WAS EAST AT 10 MPH.

HEAVY RAIN CAN BE EXPECTED WITH THIS LINE OF STORMS...WITH RAIN
RATES OF AROUND 1 INCH PER HOUR IN SOME LOCATIONS.  HALF INCH HAIL
AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WALSH...CAMPO AND STONINGTON.

LAT...LON 3700 10227 3699 10265 3764 10227 3763 10204
      3735 10204
TIME...MOT...LOC 0410Z 267DEG 8KT 3764 10217 3700 10257

28

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 9:56 PM MDTSpecial Weather StatementPUBBaca49 min
Aug 28, 4:36 PM MDTSpecial Weather StatementPUBSaguache39 min

Nearby

Special Weather Statements in Colorado, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.